MAUDE Adverse Event Report: MEDTRONIC MEXICO PEDIATRIC BIOMEDICUS FEMORAL CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIO

MEDTRONIC MEXICO PEDIATRIC BIOMEDICUS FEMORAL CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIO
Model Number 96530-119
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Exsanguination (1841)
Date of Event 03/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Conclusion: medtronic cannot confirm or deny the complaint as no product has been returned to date.An analysis of this occurrence could not be performed without the returned product.After evaluation and clinical review the cause of this complaint could not be determined.Based on the description of the event, there was an incident that resulted in drainage of 2600 ml of bright red blood, potentially related to damage within the right chest.Review of the device history record found no abnormalities during manufacturing that would cause or contribute to the reported event.Assessment against the medtronic risk management file dfmeca document indicates that the current risk zone does not exceed the risk zone predicted in the product dfmeca; therefore, no capa will be initiated at this time.There were no adverse patient effects as a result of this incidence.Medtronic will continue to monitor for future occurrences and trends per the product quality meetings procedure.This regulatory report is being submitted as part of a retrospective review and remediation per d00953163 as part of a capa action.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during use, the customer reported the patient had been intubated and ventilated for 7 days with increasing ventilator requirements.The patient was cannulated with a bio-medicus 19 fr arterial jugular venous adult cannula in the operating room (or).Cannulation itself was uneventful.The anaesthetist observed the guidewire on transesophageal echocardiogram (tee) and everyone was happy with both the internal jugular (ij) and femoral venous position.It was noted on tee that there was a large clot located in the right atrium.Heparin was given prior to cannula insertion.The guidewire in the ij was inserted over the central line which then was removed.The bio-medicus dilators were used and a very small skin incision was made while the last dilator was in, just prior to the final cannula insertion.Cannula insertion went smoothly and no obstruction or resistance to insertion was observed.Ij line was clamped while the femoral venous cannula was installed, again, no issues were noted.Upon connection of the ij cannula to the extra-corporeal life support (ecls) circuit clot was noted in the ij cannula.The cannulating physician let the cannula bleed back and the clot was observed in the basin.It occurred immediately upon the initiation of the support procedure.This was estimated to be within 10 minutes of the insertion of the cannula.Free venous blood return was noted and it was decided that there no longer was a clot in the cannula.Cannula de-airing occurred, and once the venous cannula was connected in a similar fashion the direction came to commence ecls.No damage was observed when the cannula was opened.The insertion was uneventful upon initiation of ecls the flow almost instantly dropped to less than 500 ml a minute.The process was in a next to no flow state.The patient's pressure immediately dropped to less than 20 mmhg and cpr was initiated.It was noted that even with cpr no pulsatile pressure was observed and the blood pressure never went above 25 mmhg even with vasopressors.The customer observed no clot in the circuit or oxygenator.The surgeon stuck a chest tube into the right chest and immediately drained 2600 ml of bright red blood.After approximately 10 minutes of cpr and discussion with the team it was decided to call the patient deceased.The customer stated that there was no allegation that the clot contributed to the patient¿s death.See attachments for information.Additional information received from the customer on (b)(6)2021: the customer is not claiming that there was any defect in the cannula.They are only reporting this to determine if there are any reports of this, and to try and find out if there is anything they could do differently the next time.

Brand Name
PEDIATRIC BIOMEDICUS FEMORAL CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIO
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
Manufacturer (Section G)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX   22570
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key17245890
Report Number9612164-2023-02947
Device Sequence Number6697927
Product Code DWF
UDI-Device Identifier00763000116033
UDI-Public00763000116033
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K153598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/16/2023
Device Model Number96530-119
Device Catalogue Number96530-119
Device Lot Number218705115
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2021
Initial Report FDA Received Date07/03/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/16/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age57 YR
Patient SexFemale
Patient Weight86 KG